::dusting off the cobwebs::
I knew I had been way from the blog awhile but it was not until I logged in today did I realize just how long it has been. It was another reminder of the dark place I woke up in this weekend.
I have not hidden my struggle as I tried to make the adjustment in beginning the disability process. It was definitely a challenge to figure out a new sense of normal for this next phase of my life. The new diagnosis of peripheral neuropathy brought along with it a new treatment. With Cymbalta, I did experience a big decrease in my neuropathy symptoms but it also had some unexpected side effects. Whenever I have seen the TV advertisements about anti-depressants actually increasing depression and anxiety versus treating it, I never understood how it could be possible. Its like taking an anti-nausea medicine making you nauseous. It doesn’t make sense, does it?
I didn’t realize just how far I had slipped until this past weekend. Beyond living with the physical pain and fatigue of my illnesses, I felt like I had just become a shell of the person I used to be. It was almost like I was watching life from a distance. As each day passed my world was becoming smaller and smaller as depression and anxiety continued to take more of a hold on my life. I knew something was off but I couldn’t figure out why I felt the way I did.
On Saturday during an honest, deep, and heartfelt conversation with my husband, it was like something inside me clicked. For the first time in weeks, I feel like I was able to connect the dots. I was finally able to fully hear and understand my husband’s concerns that he had been sharing but I had previously been unable to take in.
It was a hard realization. I had such a flood of emotions. I felt so sad and angry about what I had “allowed” my life to become. I felt like a failure as a wife and a mother. I felt weak and insecure. But I think the most important thing was that I felt something.
I am currently working on weaning off the Cymbalta and finding another treatment for the neuropathy. The withdrawal side effects can be nasty but I already feel like a weight has been lifted off my shoulders. I spent the morning elbow deep in paperwork and making phone calls to my doctors’ offices and while it is overwhelming (and exhausting), I feel like I am moving forward and feeling positive again. I am looking forward to being more active and writing again. I am reading to take back the reigns in my life. My daughter deserves it. My husband deserves it. I deserve it.
My word of caution in writing this post is to take the possible side effects of medications seriously. All of them. I think its so easy to write off some of the potential side effects because they are considered rare or unlikely. It is important to know as much as possible about the medicines and treatments you take and be in tune with your own body. I have found myself questioning why I did not pick up on the problem sooner. When you have chronic illness, especially if you have multiple illnesses, it can be so easy to attribute symptoms to a previously diagnosed problem versus them alerting you to a new problem or imbalance. It took someone on the outside per se to help me notice that something else might be going on. Not only is it important for you to be aware of your mediations and their side effects but also your family and support circle.
I want to say thank you to each and every one of you for the support that you have given me over the years (can you believe that A New Kind of Normal has now been around for over 6 years?!?). It is because of your support, love, and encouragement that I am able to share my story and hopefully help others who may be traveling a similar journey. You are amazing.
16 comments on “Coming Out Of The Fog”
Jamee, I am so sorry to hear about your latest hurdle and what you have been through! However, I am happy to hear that you are taking control and tapering off of the Cymbalta. I know it is difficult tapering off of meds, but it will be worth it and it sounds like you already feel a sense of accomplishment knowing how to proceed. Hang in there and cling to the LORD. He will never leave you nor forsake you and He will see you thru. Also, don’t be hard on yourself. Battling chronic illness is a daily struggle and some seasons are much worse than others. The good thing is that some seasons are much better than others. 🙂 We are grateful that you started this blog six years ago and we appreciate all of your insights and all of the hard work you have put into it. Take care of yourself and we will be patiently waiting to hear from you when you are ready. Praying for you!
Thank you so much for your sweet words! When i started writing over six years ago, I would have never imagined where this blog would have taken me and all of the things I would get to do (blog conferences? what the heck is a blog conference?) and the amazing people that I would get to meet! This community means SO much to me and it is the readers that have kept this blog alive and will carry it on to even bigger and better things! Now is the time to DREAM BIG!
Thanks for being transparent on your journey. I will continue to pray for you, and welcome become to the blogging/writing world. *hugs*
Alicia, your prayers mean the world to me! Knowing that I have prayer warriors in my corner give me strength to keep pressing on! I am definitely looking forward to getting back in the blogging groove and the ideas are starting to flow again! Only 2 months and 4 days until Type A Conference in Atlanta!
Hi friend. It’s crazy what meds can do to us when they were actually meant to help. We are gonna get thru our challenges with the Lord’s help, and supporting each other. Such a blessing to journey thru life with you. So glad you blogged again and hope you can post regularly in the coming days. 🙂
I am most definitely looking forward to blogging more regularly in the coming days! It is time to dust off my blog planner and make the magic happen! Thank you so much for your continued love and support! Some days you were my only connection to the “outside” world and I appreciate how you have encouraged me, helped me gain perspective, and praying for me because I know when you say it, you mean it 100%. I’m not sure I could have made it these last couple weeks without your support!
I am so sorry to hear about Cymbalta and you. The loss of self to a drug is never easy and so hard to see for yourself. I was only on it for 48 hours and it made me an anxious, neurotic and overly emotional lady. Thank you for sharing this experience, and congratulations on 6 years!
I wonder if it was because we did a gradual increase to a full dose if it made it harder for me to distinguish the true effect that the medication had on me plus starting it in the midst of life changes and a health scare with my mom. I have never been a nail biter in my life but I had destroyed my nails because of the anxiety. My husband put together the pieces between my nails and the thick layer of dust the blog had accumulated along with the growing reluctance to leave the house. I could feel myself spiraling but I needed someone else to help me fully process it so I could make the needed changes.
Jamie, I’m praying for you. I also took Cymbalta a few years back and it caused exactly what you described plus diabetes. It took me months to wean myself off the stuff plus another 2 years before my blood sugar stabilized enough for me to get off all diabetes meds, including insulin injections. As my hubby and I often say when we see commercials for Cymbalta and similar meds, it’s hard to remember what med the commercial is for because all we hear are the cautions and side effects!
Wow! That is so scary! I would never have thought that it could have such an impact on your pancreas and blood sugar like that! I am so sorry that you had to deal with that but thankfully you were able to come off the insulin and medications! I think the science that has allowed us to develop medications that can help manage illnesses and provide a better quality of life for people is completely God-given but I also think it requires a balance and an awareness of what we put in our bodies and the risks involved! Thank you for sharing a piece of your story!
Oh, Jamee… I’m so sorry. Just logged on to get an update since it’s been awhile since I stopped by & found this. I’m in a flare right now as well, and the emotions of it are just staggering, aren’t they?
Peripheral neuropathy is one of my diagnoses — please let me know if you have any questions about the disease or treatment. I too tried Cymbalta for awhile, but like you, I found the side effects just unbearable.
Hang in there, love!
Thank you so much for your words of encouragement mean so much! We are going to try Elavil to see if it helps manage symptoms. One of the time where I experience the most symptoms in my hands is when I’m driving! Is that weird? I guess it is the position they are in on the wheel but I constantly feel like I am always having to shake them “awake!” My body is so weird 🙂
[…] excuse to keep from pushing myself to make healthier decisions and it needs to stop. Dealing with depression and anxiety experience has been a wake-up call and its time I made better choices for my total health – physically, […]
[…] I am totally aware that I am a little late getting this post up. As I shared about coming out of the fog, the treatment I started for my peripheral neuropathy, Cymbalta, ended up being such as difficult […]
[…] have a negative impact on your mental health versus making it better. I had an adverse reaction to Cymbalta at the beginning of the summer summer which made me foggy, depressed and antisocial. The reaction […]
[…] the year that I would leave the workplace to start the disability process and go through two very dark and foggy places as a result of adverse affects of treatments. Thankfully these dark places stay in the […]